Virginia, 2007

Hail and Damaging Winds in Virginia, May 31, 2007

May 31, 2007 · NWS RNK · 13 events in 10 counties and zones

Severe thunderstorms developed during the afternoon of May 31st, and continued into the evening. These storms formed along a dying backdoor cold front, with a moist, unstable air mass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms developed during the afternoon of May 31st, and continued into the evening. These storms formed along a dying backdoor cold front, with a moist, unstable air mass in place. The storms produced large hail and damaging winds to portions of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 12:15 PM EST, 1 hour earlier.

Area forecast discussion, May 31, 12:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU MAY 31 2007

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID
ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON LATEST ANALYSIS AND WRF/RUC WILL NUDGE POPS UP TO HIGHER
CHANCE NW THIS AFTERNOON AND LEAVE ISOLATED OVER THE SE WHERE 12Z
RAOBS SHOW LESS RH ALOFT UNDER THE RIDGE. MORE SUPPORT ALOFT PER
UPSTREAM S/W PLUS BETTER PWATS INTO LOW LEVEL WEAKNESS ALSO
SUPPORTS MORE COVERAGE NW AGAIN THIS AFTERNOON GIVEN 2K CAPES.
HOWEVER PATCHY AC MAY LIMIT EARLY HEATING ACROSS PARTS OF THE
MOUNTAINS SO THINK COVERAGE MAY BE A BIT SLOWER TO INIT DESPITE
SLIGHTLY LOWER CONVECTIVE TEMPS. ALSO TRIMMING HIGHS DOWN A LITTLE
IN SPOTS OVER THE SW GIVEN EARLY CLOUDS AND CLOSER TO LAV HIGHS.

DESPITE RELATIVELY MODEST INSTABILITY...ATMOSPHERIC FLOW REMAINS
EXTREMELY WEAK WITH LIMITED OR NO SHEAR...IMPLYING OUTFLOW
DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL
TOPOGRAPHIC INFLUENCES. WITH RELATIVELY HIGH FREEZING LEVELS AND
WET BULB ZERO HEIGHTS...AND FORECAST SOUNDINGS SHOWING ONLY A
MARGINAL INVERTED-V SIGNATURE RESTRICTED TO THE SOUTHWESTERN
ZONES...SEVERE WEATHER THREAT IN THE BLACKSBURG FORECAST AREA WILL
AGAIN BE MINIMAL AND SHORT LIVED. CONCERN WILL BE CENTERED AROUND
POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED
SLOW MOVEMENT OF ANY STORM THAT DEVELOPS OVER THE HIGHER TERRAIN
THIS AFTERNOON.

OTHERWISE...THE SUMMER DOLDRUMS WILL PERSIST WITH LITTLE SIGNIFICANT
CHANGE TO FORECAST FROM DAY TO DAY EXPECTED. OVERNIGHT LOWS TONIGHT
SHOULD AGAIN RANGE FROM THE MID AND UPPER 50S IN THE COOLER
SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS
POSSIBLE...TO THE 60S ELSEWHERE. HARD TO BEAT GUIDANCE WITH THIS
TYPE OF SETUP...AND THEREFORE ONLY DEVIATED A DEGREE OR TWO BASED
ON WHICH GUIDANCE SET HAS PERFORMED BEST RECENTLY AT EACH
PARTICULAR FORECAST POINT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR THE REST OF THE
WORK WEEK. WILL OBSERVE A PERSISTENCE FORECAST AS THE SURFACE AND
UPPER RIDGE OVER THE AREA MOVES ONLY SLOWLY SOUTHEASTWARD. NO
CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION SHOULD ASSURE
THAT TEMPERATURES AND THREAT OF PRECIPITATION REMAINS NEARLY IDENTICAL
FROM DAY TO DAY ACROSS THE FORECAST AREA...AND MAINLY FOR THE SAME
METEOROLOGICAL REASONS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR
AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM
IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE
TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY
TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE
CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND.
THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR
NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF
OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN.

ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF
SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL
ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES.
FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN
ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT
THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS
FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE
PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG
THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC
POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E
PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES.
WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE
LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST
OF THE BLUE RIDGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN
AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE
LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED
VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN
TO VFR CONDITIONS BY 1330Z.

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z
TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE
SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN
MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE
CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR
CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH
THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW
AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND
HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN
TONIGHT IN 08Z-12Z TIME FRAME.

FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST
FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY
SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE
DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH
ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH
THE AREA FROM THE SOUTH AND WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...WERT
LONG TERM...KM
AVIATION...JH/KK/WERT
Hazardous weather outlook, May 31, 3:42 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU MAY 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
442 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 31, 1:15 PM EST
Where
Carroll County, Hillsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.770, -80.730

Hail, Craig

When
May 31, 1:30 PM EST
Where
Craig County, Simmonsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -80.370

Hail, Montgomery

When
May 31, 2:02 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -80.420

Hail fell on the south end of town.

Hail, Montgomery

When
May 31, 2:15 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.230, -80.420

Hail occurred in the northern portion of town.

Hail, Montgomery

When
May 31, 2:16 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -80.420

Hail fell on the northern end of town, in the Preston Forest subdivision.

Hail, Roanoke

When
May 31, 3:10 PM EST
Where
Roanoke County, 3 mi SE of Catawba
Measured
0.75 in hail
Reported by
Public
Coordinates
37.349, -80.081

Thunderstorm Wind, Botetourt

When
May 31, 3:10 PM EST
Where
Botetourt County, 5 mi SW of Eagle Rock
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.579, -79.865

Tree blown down on Sugar Tree Hollow Road.

Hail, Roanoke (C)

When
May 31, 3:37 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.75 in hail
Reported by
Public
Coordinates
37.270, -79.950

Hail, Roanoke (C)

When
May 31, 3:40 PM EST to 3:45 PM EST
Where
Roanoke (C) County, Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -79.950

Hail fell near Brambleton Avenue and Route 419.

Hail, Rockbridge

When
May 31, 5:00 PM EST
Where
Rockbridge County, Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.880, -79.300

Thunderstorm Wind, Franklin

When
May 31, 5:29 PM EST
Where
Franklin County, Rocky Mt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.000, -79.880

Many trees and power lines down.

Thunderstorm Wind, Bedford

When
May 31, 6:45 PM EST
Where
Bedford County, 2 mi SE of Big Island
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.510, -79.344

Several trees downed.

Thunderstorm Wind, Henry

When
May 31, 8:35 PM EST
Where
Henry County, 4 mi N of Martinsville Airport
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.688, -79.870

Tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34075, 34087, 34076, 34077, 34080, 34090, 34092, 34093, 34103, 34094, 34097, 34100, 34101.